Hair Restoration Discussion Forum - By and For Hair Loss Patients
Go Back   Forum By and for Hair Loss Patients > Non Surgical Treatments for Baldness > Hair Loss Drugs

Welcome! This forum has over 180,000 posts and 12,000 before and after photos going back several years. To research a topic or physician, click on "Search" and enter the name.

You are currently a guest with limited access. By joining our FREE community you can post on this forum, reply privately to other members and or create your own profile, blog and photo album. Registration is easy, private and free so Join Today!

If you have any problems with the registration or login process, please contact us. If you are new please visit our FAQ.

Hair Loss Drugs Share your opinions and experiences regarding drugs like Propecia (finasteride), Minoxidil and others.

Reply
 
LinkBack Thread Tools Search this Thread Display Modes
  #1   Top  
Old 08-08-2012, 09:54 PM
JackW91's Avatar
Junior Member
 
Join Date: Jul 2011
Posts: 6
Last Online: 06-06-2013 05:48 PM
Default Propecia causing Heart palpitaions (PVC)?

Hi I'm 21 and I started propecia brand 1 mg tablets about a month ago, I took a 1mg tablet once a week for the first 4 weeks and I increased it to twice a week last week and was planning to increase it to 3 times next week. So for now I'm on a relatively low dosage. Thankfully I haven't had any of the general symptoms , that is ED, low sex drive, decrease in semen released etc.

I was feeling completely fine this morning, then all of a sudden I started feeling a thump in my chest, i ignored the first couple of ones and then I started to get them more frequently and when I checked my heart rate it was off the roof, must've been 140 bpm, I got worried as I was starting to feel dizzy and I went to the hospital and I was take to the emergency room they did an ECG and I was taken to a unit (not sure if it was the ICU) where I was allowed bed rest, with my heart rate, O2 levels and blood pressure were being monitored. They did a blood test which they said was fine and they said the ECG came back normal, So there no problems with me, I don't have any family history of heart problems, I'm young and healthy and this hasn't happened to me before. Though they did discover through the heart monitor that I was having frequent PVCs (premature ventricular contraction) , These a re common and occur in people although less frequently. The doctor said that since I m healthy and have no heart problems they are harmless.

I was scheduled and appointment with a doctor of cardiology next week and they attached a Holter monitor to record my heart over the next 24 hours and I'm still getting those thumping feelings.

The thing is I just looked over the propecia leaflet and one of the 'OTHER' side effect reported heart palpitations. I hadn't told the doctors in the emergency room I was taking propecia because I didn't think it had anything to do with this and at the time it had been almost 3 days so it would have most likely been out of my system. I will tell the cardiology doctor.

But what do you guys make of this? Could propecia be causing this even if I've had no other symptoms whilst on a relatively low dosage? Has anyone else experienced something like this? I really hope its just a coincidence as I'd like to continue with propecia
Reply With Quote
  #2   Top  
Old 08-09-2012, 05:28 PM
1978matt's Avatar
Senior Member
Follicular Salvation Club Member
 
Join Date: Apr 2012
Posts: 1,509
Default

If it were the Prop causing it then I would have thought you would get the side effect everytime you take it.

Heart palpitations are listed as a Minox side effect so if you're on that.....
__________________
4,312 FUT grafts with Ray Konior, MD - August 2013
Regimen:
1. Regaine 5% Foam once per day
2. Propecia 1mg per week
3. Boots Ketoconazole Shampoo once per week
4. Wellman Tricologic one tablet a day

My HT results thread:
http://www.hairrestorationnetwork.co...st-2013-a.html
Reply With Quote
  #3   Top  
Old 08-11-2012, 07:31 AM
gasto's Avatar
Senior Member
Hard Core Real Hair Club Member
 
Join Date: Oct 2007
Posts: 181
Last Online: 10-21-2013 01:23 PM
Default

Yes, it is more probable that Minoxidil caused it. Or the combination of both. I remember having that side-effect.
Reply With Quote
  #4   Top  
Old 08-11-2012, 12:59 PM
zenmunk's Avatar
Senior Member
Guru Real Hair Club Member
 
Join Date: Jul 2011
Posts: 298
Last Online: 07-01-2014 06:29 PM
Default

JackW91,

Here's what a couple of IAHRS Recommended Hair Transplant Surgeons had to say on the subject:

"Finasteride first went into studies approximately 24 years ago [updated, would be 27 years ago] at 5mg (which is 5 times the dose of Propecia). There has been no increased incident of heart palpitations compared to the placebo pre or post FDA approval. There is a small group of people in the Dominican Republic that do not produce Type II Alpha 5 Reductase secondary to a genetic defect. Type II Alpha 5 Reductase is the enzyme finasteride binds to and therefore inhibits the conversion of testosterone into DHT. These men do not have increased heart palpitations. These men do not develop androgenetic alopecia, they do not grow terminal hair in their ears, nose or backs, their prostates state pre-pubital, and they do not develop prostate cancer. They live healthy normal lives." - Paul McAndrews, MD

"Heart palpitations may indicate an underlying medical condition. You should see your primary care doctor and discuss this problem. Topical minoxidil use should not generally give you palpitations. Rather too much of its topical use may drop your blood pressure. Minoxidil in oral form is a blood pressure lowering medication. With respect to Propecia (or finasteride) heart palpitation is not a general side effect. As stated earlier, it may be a sign of an underlying medical condition." - William Rassman, M.D.

I couldn't find where "heart palpitations" were listed as a side effect under "other." Could you provide us with a url to that information? Perhaps finasteride is a contributing factor, but I wouldn't jump to that conclusion. There are other more likely causes. I'd suggest seriously exploring finasteride as a cause once all the others are exhausted. However, if you're that concerned or convinced that finasteride is causing the palpitations, you can always just discontinue the meds.

It's good that you're seeing a cardiologist and getting tested. Stress and anxiety can definitely cause heart palpitations. Acid reflux/indigestion can do it as well. It's possible that you experienced some palpitations (which everyone does from time-to-time), and then anxiety took over to exacerbate the symptoms into a nasty downward spiral. Anxiety is a bitch. It's psychological tension which can manifest physically. It should not be underestimated.

Good luck,

z

Last edited by zenmunk; 08-11-2012 at 01:12 PM.
Reply With Quote
  #5   Top  
Old 08-12-2012, 02:06 AM
JackW91's Avatar
Junior Member
 
Join Date: Jul 2011
Posts: 6
Last Online: 06-06-2013 05:48 PM
Default

Thanks for the replies, I'm not on minox. Zenmunk I've attached an image of the leaflet I have for Propecia. If it makes any difference I got this Propecia from Europe so the listed sides might be slightly different to that of Propecia from North America. Palpitations is listed in the top right corner.

I've had a cardiac stress test earlier today and they said things look ok, I'll stay off Propecia for now just incase. Can't be sure its Propecia as I can't find enough cases of heart palpitations suspected to be caused by it, but I'm not taking any chances.
Attached Thumbnails
Click image for larger version

Name:	IMG06586-20120812-0937.jpg
Views:	0
Size:	96.9 KB
ID:	32956  
Reply With Quote
  #6   Top  
Old 08-12-2012, 08:09 AM
gasto's Avatar
Senior Member
Hard Core Real Hair Club Member
 
Join Date: Oct 2007
Posts: 181
Last Online: 10-21-2013 01:23 PM
Default

Well done.

I am surprised those doctors actually wrote what Zenmunk purportedly reports, when there is "palpitations" listed in the list of potential side effects in the Propecia manual.

That's why making one own's investigations beats some "conflict of interest" doctors.
Reply With Quote
  #7   Top  
Old 08-12-2012, 08:57 AM
zenmunk's Avatar
Senior Member
Guru Real Hair Club Member
 
Join Date: Jul 2011
Posts: 298
Last Online: 07-01-2014 06:29 PM
Default

JackW91,

Thanks for the documentation. It does clearly state that "palpitations (feeling your heartbeat)" were reported as a side effect. I'm happy your cardiologist gave you a clean bill of health. By all means, stay off of finasteride if you're afraid it's causing palpitations (and you clearly have legitimate cause to be concerned).

Gasto,

I got those quotes from other hair loss forums. I would've preferred linking to them, but that goes against the rules of this forum.

If you google "propecia heart palpitations" you'll find the following:

The first quote, by Dr. McAndrews, was from baldtruthtalk dot com, thread subject entitled, "heart palpitations and finasteride." Dated from 2009. Post #2.

The second quote, from Dr. Rassman, was from hairlosshelp dot com, thread subject entitled, "Heart palpatations, possible allergic reaction to propecia?" Dated from 2007. The tenth from the top, from "hairdoc" who is clearly Dr. Rassman based on the photo.

Perhaps heart palpitations were not listed as a possible side effect of finasteride when those doctors made those comments.

z

Last edited by zenmunk; 08-12-2012 at 09:08 AM.
Reply With Quote
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On



All times are GMT -5. The time now is 11:37 PM.